What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 16, 1:26 PM CST, 3 hours 14 minutes earlier.
Area forecast discussion, Jul 16, 1:26 PM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
326 PM EDT Sun Jul 16 2023
.SHORT TERM...(The rest of this afternoon through tonight)
Issued at 111 PM EDT SUN JUL 16 2023
Main feature of interest is a vigorous and anomalously deep
shortwave trough easily evident on water vapor imagery over the
Boundary Waters of MN. Models suggest this feature is around 554
dam, and the broader heights in the area are -2 to -4 standard
deviations per the latest NAEFS. Lift ahead of this feature is
generating an area of showers over parts of Gogebic/Ontonagon
Counties. Another band of showers is located in an area of weak
surface convergence over Schoolcraft and Luce Counties. Further
west, a broken line of showers and isolated thunderstorms is
developing from far NE MN to far NW WI more proximate to DCVA from
the approaching low, as well as low-level convergence along a
frontal boundary. This area bears watching as we go later into the
afternoon and evening as it sweeps west to east across the UP. Deep-
layer shear increases to 30-40 kt ahead of this feature with strong
synoptic-scale forcing likely allowing this band to continue
propagating across the UP. At issue is the degree of instability
that can develop ahead of this feature, especially in light of the
cloud cover currently over the western UP. However, there is some
clearing immediately ahead of the developing line. HREF mean SBCAPE
is not too excited with only 100-500 J/kg SBCAPE. NAM12 depicts
pockets of MLCAPE up to 700-800 J/kg, which is likely a worst-case
scenario. Overall lack of instability will limit severe weather
threat, but given the strong forcing and low freezing levels, at
least small hail is possible, with a conditional gusty wind threat
as well if low-level lapse rates steepen sufficiently ahead of the
approaching line. Main time frame to watch for stronger storms is 19-
22Z over the west, 21-00Z over the central, and 23-02Z over the east.
Impressive cold advection ensues in the wake of this feature
tonight, with 850 mb temps falling to near 5C, which is -1 to -2
standard deviations on the NAEFS. This will send lows down into the
mid-40s to mid-50s with a moderate westerly breeze. A lower cloud
deck will likely develop late tonight as well.
.LONG TERM...(Monday through Sunday)
Issued at 325 PM EDT SUN JUL 16 2023
An impressive low lifts out of Lake Superior back into Ontario
Monday morning while a secondary shortwave following behind it
brings some additional light showers and maybe a thunderstorm or two
to our area. Given the cooler temps and drier air, not much
instability is expected to develop over the Upper Peninsula Monday,
limiting convective potential. With 0-6 km bulk shear weakening to
less than 30 kts across most of the area, no severe weather or
strong thunderstorms are expected Monday. With the ECMWF EFI showing
around -0.7 for maxTs Monday, expect high temps to be in the 60s to
around 70 given the anomalously cool air aloft. Moving into the
overnight hours, with ridging building in from the west, expect
mostly dry conditions given partly cloudy skies; however, a stray
shower or two may be possible.
Expect temps to begin slowly climbing back towards normal Tuesday as
ridging brings some WAA over us. However, there may be some
diurnally-induced showers over the eastern half of the UP by Tuesday
afternoon as some remnant troughing remains over there. Given that
the ridging is sandwiched between the low lifting into far northern
Quebec and a Clipper low digging towards the Upper Midwest, expect
the dry weather to only last for Tuesday night; with the ridging
overhead, some patchy fog may be possible over the interior central
and east, particularly in the places where it rained on Tuesday. By
late Wednesday into Thursday, the Clipper low looks to bring some
showers and thunderstorms back across the UP, with the low's center
going over the UP Thursday. While most model guidance has the rain
coming in Wednesday, the NAM12km keeps the precip out of Upper MI
that day. Therefore, there is a bit of uncertainty as to when the
rainfall will move over the Upper Peninsula. There does look like
there may be a chance for some severe weather Wednesday evening as
the low comes in; model guidance hints at 0-6 km bulk shear being
generally between 30 and 40 kts, strong PVA, the left-exit region of
a jet streak over us, and a veering wind profile with height in the
lower atmosphere (should the precip be timed out right). Save for
the NAM12km, model guidance has generally converged on bringing the
showers and thunderstorms to the west Wednesday afternoon and early
evening. Therefore, the best chance for severe weather looks to be
over the western UP, as this area should have the most diurnal
instability to work with. However, uncertainty remains high for
severe weather occurring, as previously the model guidance (and the
most recent NAM12km) kept the precip out of our area until Wednesday
night. In addition, these previous runs were not lining up the shear
with the instability as well either. Therefore, thinking the severe
weather chances Wednesday afternoon and evening is somewhat low.
However, should model consensus continue to line up the wind shear
and instability together with the forcing and the timing of the low,
confidence may increase in the future. Expect any severe weather
threat to diminish by Wednesday night as the diurnally-induced
instability dies out, although showers and some thunderstorms are
expected to get to the rest of the UP by the overnight hours. Moving
into Thursday, expect some light showers and a few thunderstorms to
continue over the area as the low passes through the UP.
Expect the Clipper to park over southern Ontario/the Eastern Great
Lakes this upcoming weekend as ridging from the Plains tries to push
its way into the UP. Given the ridging pattern aloft over the West
Coast and troughing pattern over the Eastern US, we could see some
more smoke from the wildfires over British Columbia and Alberta;
those sensitive to smoke particulates may want to keep a close on
subsequent forecasts. While we should see mostly dry conditions
Friday and Saturday, there may be a few diurnally-induced showers
that pop-up during the afternoon and early evening hours each day.
Moving into the end of the period, a low pressure over northern
Ontario rotating around the troughing pattern looks to bring a cold
front over the area, and with it more showers and thunderstorms.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1254 PM EDT SUN JUL 16 2023
VFR conditions prevail to start the TAF period. However, a strong
disturbance dropping southeastward out of northern MN will likely
generate an area of showers and thunderstorms from west to east
across the area this afternoon into the evening. TSRA was left out
of the TAF at IWD and CMX as the threat may be just to the east of
there, but can't totally be ruled out from 18-21Z at IWD and 19-22Z
at CMX. TEMPO for MVFR cigs/vsby was included at SAW from 21-24Z.
Small hail and gusty winds are possible during this time as well.
VFR conditions will prevail outside of any heavier downpours with
rain ending from west to east 22-02Z. Cold advection on the back
side of this system will likely bring low MVFR cigs back late
tonight into Monday morning, with some IFR cigs even possible at CMX.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 325 PM EDT SUN JUL 16 2023
Winds of 20 kts or less generally dominate the forecast period,
although some west wind gusts today and west to northwest wind gusts
Monday could reach up to 20 kts as a low pressure from northern
Ontario dips into Lake Superior this evening and leaves by Monday
morning. The next chance for winds above 20 kts looks to be
Wednesday night, when a Clipper approaches from the west-northwest;
southeast wind gusts up to 20 kts could be seen ahead of the low.
After the low moves through the UP Thursday, we could possibly see
some northwest wind gusts up to 20 kts Thursday night into Friday.
As for convective potential on the lake this period, some
thunderstorms could be seen across Lake Superior the rest of this
afternoon through tonight; while severe weather isn't expected, a
strong storm or two with gusty winds and small hail is possible,
particularly near the shoreline. We may see a few generic
thunderstorms near the eastern UP shoreline Monday as well. The next
chance for thunderstorms then look to happen Wednesday through
Thursday. There is a chance for severe weather over the western
lake, but uncertainty is still high given the lack of model solution
convergence and the timing of the precip changing even in the most
recent runs.
Patchy fog may also pop-up after the showers and thunderstorms pass
through tonight before eroding away Monday. In addition, wildfire
smoke from British Columbia and Alberta may become a health concern
by this upcoming weekend as a high pressure ridge over the West
Coast and a low pressure trough over the Eastern US set up
northwesterly winds aloft across the continental US.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...Thompson
LONG TERM...TAP
AVIATION...Thompson
MARINE...TAP
Hazardous weather outlook, Jul 16, 12:38 PM CST, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
238 PM EDT Sun Jul 16 2023
MIZ001>007-009>014-084-085-171845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
238 PM EDT Sun Jul 16 2023 /138 PM CDT Sun Jul 16 2023/
This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.
.DAY ONE...Rest of Today and Tonight
Scattered thunderstorms are possible through tonight. Some of the
storms could contain small hail, gusty winds up to 40 mph and
brief heavy downpours.
Smoke and haze from upstream wildfires may lead to poor air
quality. See the latest Air Quality Alert for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
There is a chance for thunderstorms Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or Twitter.
LSZ162-240>251-263>267-171845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
238 PM EDT Sun Jul 16 2023 /138 PM CDT Sun Jul 16 2023/
This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.
.DAY ONE...Rest of Today and Tonight
There is a chance of thunderstorms through tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-171845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
238 PM EDT Sun Jul 16 2023
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Rest of Today and Tonight
Thunderstorms are possible through tonight.
Smoke and haze from upstream wildfires may lead to poor air
quality.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Thunderstorms are possible Monday into Monday evening.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Thompson
In the hours before
Special weather statement, Jul 16, 2:55 PM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Marquette MI
455 PM EDT Sun Jul 16 2023
MIZ004-084-162130-
Baraga MI-Southern Houghton MI-
455 PM EDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of southern Houghton
and southwestern Baraga Counties through 530 PM EDT...
At 454 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sidnaw, or 19 miles southwest of L'anse, moving northeast at 35 mph.
Other strong storms were located near Trout Creek and south of
Alston.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Covington, Kenton, Alberta, Sidnaw, Canyon Falls, Herman and Watton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4678 8856 4660 8825 4642 8870 4642 8899
4644 8899
TIME...MOT...LOC 2054Z 239DEG 32KT 4653 8871
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RolfsonSpecial weather statement, Jul 16, 3:37 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Marquette MI
537 PM EDT Sun Jul 16 2023
MIZ004-084-162200-
Baraga MI-Southern Houghton MI-
537 PM EDT Sun Jul 16 2023
...A strong thunderstorm will impact portions of southern Houghton
and west central Baraga Counties through 600 PM EDT...
At 536 PM EDT, Doppler radar was tracking a strong thunderstorm near
Nisula, or 11 miles west of Baraga, moving east at 30 mph.
HAZARD...Winds up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baraga, L'anse, Alberta, Nisula, Canyon Falls, Pelkie, Alston,
Assinins and Prickett Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4681 8881 4681 8877 4683 8876 4682 8845
4658 8846 4664 8885
TIME...MOT...LOC 2136Z 272DEG 25KT 4672 8872
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RolfsonSpecial weather statement, Jul 16, 3:54 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Marquette MI
454 PM CDT Sun Jul 16 2023
MIZ012-162230-
Menominee MI-
454 PM CDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of southern Menominee
County through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pembine to 6 miles west of Crivitz.
Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Menominee, Stephenson, Bagley, Daggett, Swanson, Wallace, Ingalls,
Nathan, Carbondale, Birch Creek and Banat.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4520 8774 4534 8765 4537 8766 4539 8770
4535 8776 4534 8785 4536 8787 4535 8789
4540 8785 4543 8786 4550 8779 4556 8783
4557 8779 4561 8777 4554 8734 4511 8764
4511 8766
TIME...MOT...LOC 2153Z 289DEG 27KT 4557 8798 4525 8815
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RolfsonLocal storm report, Jul 16, 3:57 PM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
557 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 2 SW Kenton 46.46N 88.93W
07/16/2023 E0.50 inch Houghton MI Public
Report from mPING: Half-inch (0.50 in.).
&&
DJLocal storm report, Jul 16, 4:21 PM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
621 PM EDT Sun Jul 16 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 1 S Norway 45.77N 87.90W
07/16/2023 E0.25 inch Dickinson MI Public
Report on Facebook. Also estimated
thunderstorm wind gusts to 35 mph.
&&
DJSpecial weather statement, Jul 16, 4:25 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Marquette MI
625 PM EDT Sun Jul 16 2023
MIZ012-013-162300-
Delta MI-Menominee MI-
625 PM EDT Sun Jul 16 2023
...Strong thunderstorms will impact portions of southwestern Delta
and Menominee Counties through 700 PM EDT/600 PM CDT/...
At 624 PM EDT/524 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from Hermansville to near
Menominee. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Stephenson, Powers, Cedar River, Hermansville, Bagley, Ford River,
Wilson, Spalding, Bark River, Nadeau, Gourley, Daggett, Carney,
Swanson, Ingalls, Wells State Park and Cunard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4511 8766 4519 8774 4534 8765 4539 8769
4536 8775 4580 8768 4578 8706 4559 8709
4555 8716 4541 8726 4540 8736 4529 8744
4516 8759 4509 8760
TIME...MOT...LOC 2224Z 281DEG 28KT 4571 8758 4519 8767
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Rolfson